| Model Number |
20-9432TRAK2 |
| Medical Device Problem Code |
Malposition of Device (2616)
| Health Effect - Clinical Code |
Pneumothorax (2012)
| Date of Event |
05/25/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The actual complaint product was not returned for evaluation.A review of the device history record is in-progress.Upon completion of the investigation; a follow-up report will be filed.All information reasonably known as of 17-aug-2018 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by (b)(4) represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to (b)(4).(b)(4) has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the (b)(4) complaint database and identified as complaint (b)(4).The device was not returned.
Event or Problem Description
An fda medwatch report, mw5078400, was received stating: on (b)(6) 2018.It was noted that the pt had a possible cuff leak with noted air replaced into the balloon.Attempts were made to transition pt to trach collar and she began to transition to a dysphagia ii diet.On (b) (6) 2018 as she progressed there was a strong push from both nutrition and case management to get the tube changed over to a cortrack (small bore) feeding tube.The nurse whom had the pt had been trained in cortrak devices.But had not yet been given an access id to work independently in the cortrak machine with the tracer device.The nurse noted that it was a moderately busy day and remembered that the physician wanted the tube placed post pyloric.The super-user resource nurse noted that it was available to the nurse who had the pt was busy in a room close by with another pt whom was actively withdrawing from alcohol and requiring a great deal of the resources time to maintain safety for.The nurse placing the tube is a newer nurse less than 1 year experience and just off orientation.There was a family meeting later in the day, for which the request was made that the cortrak tube be placed prior to this.Concerned that she would interfere her over burdened co-workers, the nurse made the decision to place the cortrak tube blindly, which would not require the assistance of a super-user.This was a practice not taught in the cortrak training, but allowed by current hospital policy.As well, the nurse came from a neurological inpatient unit in which placing tubes blindly was a common occurrence amongst peers.The pt was alert and oriented and able to follow commands of the nurse.The nurse inserted the tube according to practice of the blind tube placement and noted that other initial "gagging and coughing" the tube placed easily.She noted that she assessed for respiratory distress and found that the pt's breathing pattern was within normal limits.Because it was blind placement, policy directs that x-ray confirmation be used before the tube itself is used.When the x-ray was taken, it was identified that the tube entered into the left lung with perforation into the pleural space with its tip aty the left lung apex.The imaging was performed to ensure imaging was correct and confirmed the same finding.The physician caring for the pt was notified and came to pull the tube from it location, which initially did not cause much respiratory distress.However the pressure from the ventilator (peep of 5) was believed to rapidly increase the size of the perforation which subsequently caused some respiratory decline for the pt.She received a chest tube to allow for full lung expansion.She eventually recovered to her previous baseline and six days post her originally intended date, she was discharged to rehabilitative care as was intended prior to the events occurence.
Additional Manufacturer Narrative
The device history record for the reported lot number, 0202903884, in this complaint was reviewed and the material was produced according to the manufacturing procedures and met the quality requirements.All information reasonably known as of (b)(6) 2018 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical, inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical, inc.Avanos medical, inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical, inc.Complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical, inc.Product is defective or caused serious injury.